Medicolegal Issues

Malpractice Counsel: Child abuse, methadone overdose


 

References

The patient was given intravenous naloxone (Narcan) and rapidly returned to her usual baseline. Her vital signs were normal and the physical examination was unremarkable. She told the EP that she had mistakenly taken the wrong dose of methadone, and vehemently denied any suicidal ideations or past attempts; she did not want to be admitted to the hospital. After several hours of observation, the patient remained in stable condition and without complaint. She was discharged home in the company of her grandmother, with instructions to continue her methadone, morphine, and naproxen, but to pay special attention to the dosage and frequency of use for each drug.

Four days later, the patient was found dead at home by her grandmother; the death was attributed to an overdose of methadone. The EP and hospital were sued by the plaintiff because of the discharge instructions to continue the same medication which had resulted in her first ED visit. The family practitioner was also sued for prescribing these medications to a patient with a history of drug abuse. At trial, it came to light that the patient had also probably ingested some illegally obtained hydrocodone/acetaminophen tablets (Vicodin). A defense verdict was returned.

Discussion

Deaths due to methadone overdose are becoming an increasing problem in the United States. In 2009 alone, more than 4 million prescriptions for methadone were written for pain patients.1 To place this figure in perspective, between 1997 and 2007 the number of grams of methadone prescribed in the United States increased more than 1,200%.2 According to US Centers for Disease Control and Prevention data from 2009, although methadone comprises approximately 2% of all analgesic prescription medications, it has been linked to more than 30% of overdose-related deaths due to prescription analgesics.1

Two factors contribute to this problem. Since methadone is so inexpensive, many states and insurance companies list it as the preferred opioid medication on their formularies. In addition, there is also the increased emphasis on physicians to adequately control pain. This helps explain, in part, for the dramatic increase in its use.

The second factor involves the toxicokinetics of methadone. This drug has a long and often unpredictable half-life, which can lead to toxic levels resulting in respiratory depression and death.1 Thus, methadone should only be prescribed by physicians well versed in its pharmacotherapy. Combined with the fact that there is very limited evidence supporting the use of methadone to treat acute or chronic pain unrelated to cancer, most experts agree there are better and safer alternatives.

This patient was treated appropriately in the ED regarding her resuscitation and observation. The real problem lies with the two narcotic medications she was prescribed for chronic pain. The combination of methadone and morphine in an otherwise healthy young woman probably should have raised a red flag. A conversation with the prescribing physician might have been helpful and resulted in a decrease in the dosage of one or both medications. Abrupt discontinuation, however, would not have been appropriate, since this would have resulted in opiate withdrawal and the associated effects of attending nausea, vomiting, diarrhea, diaphoresis, and abdominal cramping.

This patient was not a missed opportunity for psychiatric intervention and prevention of a suicide as there was no evidence she was ever depressed or suicidal. Rather, this was the case of a drug abuser accidently overdosing from multiple prescribed narcotic medications. It is going to take a multipronged effort to reverse this trend, including improved physician education regarding narcotic prescribing, additional resources to treat narcotic addiction, and improved identification of those at risk.

Next Article: